Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 7, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Apr 12, 2017, 12:04 PM MDT for Otero County, New Mexico. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2017, 12:04 PM MDT (18:04 UTC)
- Expired
- Apr 12, 2017, 12:45 PM MDT
- In force
- 41 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 16 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 12:11 PM MDT | HAIL 1 | 3 S Tularosa, NM | HAIL DAMAGE TO VEHICLE WINDSHIELDS ON HIGHWAY 54 MILE MARKER 76. |
| Apr 12, 12:21 PM MDT | HAIL 0.5 | Tularosa, NM | HAIL IS ONE HALF INCH TO ONE INCH DEEP ON THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 6.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1449 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.1
The text
As transmitted.
722
WUUS54 KEPZ 121804
SVREPZ
NMC035-121845-
/O.NEW.KEPZ.SV.W.0007.170412T1804Z-170412T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
1204 PM MDT WED APR 12 2017
The National Weather Service in El Paso has issued a
* Severe Thunderstorm Warning for...
Northwestern Otero County in south central New Mexico...
* Until 1245 PM MDT
* At 1204 PM MDT, a severe thunderstorm was located near Tularosa,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tularosa...
Mescalero...
Alamogordo...
La Luz...
Bent...
and Burro Flats.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3292 10605 3309 10619 3334 10585 3306 10561
TIME...MOT...LOC 1804Z 237DEG 27KT 3305 10603
HAIL...1.00IN
WIND...60MPH
$$
LANEY1 follow-up statement
524 WWUS54 KEPZ 121824 SVSEPZ Severe Weather Statement National Weather Service El Paso TX 1224 PM MDT WED APR 12 2017 NMC035-121845- /O.CON.KEPZ.SV.W.0007.000000T0000Z-170412T1845Z/ Otero NM- 1224 PM MDT WED APR 12 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM MDT FOR NORTHWESTERN OTERO COUNTY... At 1223 PM MDT, a severe thunderstorm was located over Tularosa, moving northeast at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Tularosa... Mescalero... Alamogordo... La Luz... Bent... and Burro Flats. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3292 10605 3309 10619 3334 10585 3306 10561 TIME...MOT...LOC 1823Z 237DEG 10KT 3306 10600 HAIL...1.00IN WIND...<50MPH $$ LANEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 3:12 AM MDT, 8 hours 52 minutes earlier.
Area forecast discussion, Apr 12, 3:12 AM MDT, 8 hours 52 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 312 AM MDT Wed Apr 12 2017 .SYNOPSIS... Wide range of weather scenarios expected today across the Borderland as western areas remain quite dry, and eastern areas gain moisture. In addition an upper-level disturbance is moving in from the west. For areas west of the Rio Grande the day will be warm and dry with light westerly winds. For areas east isolated to scattered showers and thunderstorms are expected to develop through the day and into the overnight hours. A few storm may become strong to severe with moderate hail and strong winds. Thursday should be drier over more of the region with only far eastern areas keeping storm chances. For the rest of the week and through the weekend, the region should be dry and warm with mild to moderately breezy winds under a deep southwest flow pattern. && .DISCUSSION... Spring "dry-lining" across the heart of the CWFA through the overnight period tonight as the persistent SE low-level flow continues to advect Gulf moisture into the eastern 2/3rds of forecast area. SFC Dewpoints are again on the increase, after an afternoon mixout, thanks to a strong night push from the east. Numbers in the 50s E...drop all the way down to the single digits west of Deming. Models indicate the moisture influx making westward progression to the continental divide. Short term models indicate convective initiation overnight...and we are seeing it begin over E Dona Ana...Otero...and Hudsepth. However they remain very weak, and of very little duration. Models do show a minor disturbance tracking over tonight ahead of a Pacific trough due later. However overnight dynamics look weak, and there is no strong surface instability. So not a lot to work for convective development as the moisture is shallow, despite PW gains to near 0.75". Early today we see the approach and arrival of the main Pac trough aloft. This feature, along with some surface convergence keeping a dry-line feature over the eastern CWFA, combined with surface heating destabilization, should result in a better convective environment. CAPEs will be in the 500-2000 j/kg range...and LIs in the -3 to -5 range. The shear-environment will be in question as the day evolves...as the directional and speed shear of the morning hours goes away as more southerly and SWerly winds mix down resulting in a more unidirectional and uniform wind profile. However a few storms may become severe early day with some large hail and strong winds. That same mix-down of S/SW winds will also mix out the moist layer for most areas west of the Rio Grande. Thus POPs very limited and mostly absent for all western zones today/tonight. Better and deeper moisture east of the river means higher POPs and better chances for significant rain over eastern zones today/tonight. It appears there will be yet another, albeit weaker, push of moisture from the east again tonight into Thursday morning. However the high pressure to our east responsible is backing off to the east and thus the push is marginal relative to the past two night. Thus the moisture should hang up over the central CWFA THU morn and mix out over the far eastern CWFA THU aftn. Thus POPs trimmed further east with more of the region expected to be dry and thus no pcpn forecasted. This is also due to the passage of today's upper trough and a more consistent SW flow pattern and upper ridge coming over the air to keep the moisture east and provide a bit of stability aloft. Beyond Thursday, and through the rest of the forecast cycle the region will be under a persistent SW flow regime. The pattern will keep the storm track well north with a quasi-zonal flow keeping dry and warm conditions over the area. Temperatures will be fairly consistent day to day with daily highs averaging 5-8 degrees above normal. Moisture will lurk just to our east and a storm or two creeping in over eastern Otero or Hudspeth counties can't be totally ruled out, but that doesn't appear likely. && .AVIATION...Valid 11/12Z-12/12Z... Upper disturbance tracking in from the west...low level moisture moving in from the east. Dryline setup over the region will mean dry weather west/storm potential east. The line between the two should be near TCS...being dry over DMN and storms possible ovr LRU and ELP. Skies SCT060 BKN250 with winds generally 15010KT to 11014KT thru 15Z-17Z. Thru period...east of TCS/LRU/ELP line... SCT050CB BKN250 with TSTM and winds generally 12009KT to 18009KT. Isolated, short-term MVFR or IFR conds near storms. A few storms may produce hail especially in Hudspeth and eastern Otero Counties. && .FIRE WEATHER... Low level moisture has moved into areas east of the continental divide...and especially east of the Rio Grande. This moisture will push west TUE night and then mix back east today. In general, the moisture will be confined to the eastern half of the area where min RH values will increase through Thursday. Tomorrow min RHs will be in the 20's and 30's east of the Rio Grande and in the teens and single digits west of the river. Tonight through Thursday there will be a chance for thunderstorms, with the best chance for rain in area mountains and east of the Rio Grande. By late Thursday/Friday most of the moisture will retreat back east of the area and rain chances will decrease. As a result min RH's will drop back into the teens for most locations. Friday into the weekend deep westerly flow returns allowing for very warm and dry conditions area wide with strengthening afternoon breezes. && .PRELIMINARY POINT TEMPS/POPS... El Paso 85 58 87 59 / 30 10 0 0 Sierra Blanca 82 54 82 58 / 50 50 20 0 Las Cruces 83 51 83 50 / 10 0 0 0 Alamogordo 80 53 83 55 / 40 10 0 0 Cloudcroft 56 44 59 42 / 70 30 20 0 Truth or Consequences 81 53 82 54 / 10 0 0 0 Silver City 77 46 77 47 / 0 0 0 0 Deming 84 47 83 48 / 0 0 0 0 Lordsburg 84 45 84 47 / 0 0 0 0 West El Paso Metro 85 58 85 59 / 20 10 0 0 Dell City 82 56 82 48 / 60 50 20 0 Fort Hancock 88 57 87 56 / 50 40 10 0 Loma Linda 79 55 79 58 / 50 30 0 0 Fabens 87 58 88 55 / 40 20 0 0 Santa Teresa 84 53 85 53 / 20 0 0 0 White Sands HQ 83 62 83 59 / 20 0 0 0 Jornada Range 83 45 83 47 / 20 0 0 0 Hatch 85 48 86 48 / 20 0 0 0 Columbus 87 53 87 53 / 0 0 0 0 Orogrande 84 57 84 57 / 30 20 0 0 Mayhill 67 46 72 45 / 70 30 20 0 Mescalero 68 46 71 45 / 60 20 10 0 Timberon 65 47 68 41 / 70 30 10 0 Winston 75 36 77 40 / 10 0 0 0 Hillsboro 80 46 80 48 / 0 0 0 0 Spaceport 82 46 83 48 / 20 0 0 0 Lake Roberts 76 27 76 32 / 0 0 0 0 Hurley 78 42 77 45 / 0 0 0 0 Cliff 82 38 82 40 / 0 0 0 0 Mule Creek 79 44 79 45 / 0 0 0 0 Faywood 79 49 79 49 / 0 0 0 0 Animas 87 45 88 48 / 0 0 0 0 Hachita 85 45 87 47 / 0 0 0 0 Antelope Wells 86 47 87 48 / 0 0 0 0 Cloverdale 82 51 82 49 / 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 14-Bird
Hazardous weather outlook, Apr 12, 6:16 AM MDT, 5 hours 48 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 616 AM MDT Wed Apr 12 2017 NMZ412>417-TXZ418>424-131230- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 616 AM MDT Wed Apr 12 2017 This Hazardous Weather Outlook is for portions of south central New Mexico and southwest Texas. .DAY ONE...Today and Tonight Areas east of the Rio Grande will have increased moisture with upper-level dynamics and instability today. This will bring on the development of isolated to scattered showers and thunderstorms. Conditions are favorable for isolated severe thunderstorms with the primary threats being large hail and damaging winds. The threat of organized severe storms diminishes later today but thunderstorms are expected into the overnight hours for Otero and Hudspeth counties. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call in real-time reports of significant weather...including hail size, wind speed, heavy rain amounts, local flooding, and any weather-related damage. NMZ401>411-131230- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- 616 AM MDT Wed Apr 12 2017 This Hazardous Weather Outlook is for portions of south central New Mexico and southwest New Mexico. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Bird
In the hours before
Special weather statement, Apr 12, 11:13 AM MDT, 51 minutes before
Special Weather Statement National Weather Service El Paso TX 1113 AM MDT WED APR 12 2017 NMZ412-414-415-121815- Central Tularosa Basin NM- West Slopes Sacramento Mountains Below 7500 Feet NM- Sacramento Mountains Above 7500 Feet NM- 1113 AM MDT WED APR 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO AND NORTHEASTERN DONA ANA COUNTIES UNTIL 1215 PM MDT... At 1111 AM MDT, Doppler radar was tracking a strong thunderstorm near Northrup Landing, moving northeast at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tularosa, Northrup Landing, Alamogordo, White Sands National Monument, La Luz and Holloman Air Force Base. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3276 10642 3294 10656 3321 10603 3288 10583 TIME...MOT...LOC 1711Z 239DEG 49KT 3289 10629 ROGASH
Local storm report, Apr 12, 11:59 AM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
1159 AM MDT WED APR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM HAIL TULAROSA 33.08N 106.02W
04/12/2017 M0.50 INCH OTERO NM TRAINED SPOTTER
&&
EVENT NUMBER EPZ1700188
TRIPOLIThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 5:20 AM MDT | Severe Thunderstorm Warning | EPZ | Otero | 25 min |
| Apr 12, 7:28 AM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Apr 12, 11:13 AM MDT | Special Weather Statement | EPZ | 62 min | |
| Apr 12, 12:29 PM MDT | Areal Flood Advisory | EPZ | Otero | 2 hr |
| Apr 12, 12:45 PM MDT | Special Weather Statement | EPZ | 45 min | |
| Apr 12, 12:51 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 39 min |
| Apr 12, 1:12 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 48 min |
| Apr 12, 1:29 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 46 min |
| Apr 12, 1:53 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 52 min |
| Apr 12, 2:00 PM MDT | Special Weather Statement | EPZ | Sierra | 45 min |
| Apr 12, 2:09 PM MDT | Areal Flood Advisory | EPZ | Otero | 2 hr |
| Apr 12, 2:11 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 49 min |
| Apr 12, 2:12 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 63 min |
| Apr 12, 2:16 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 44 min |
| Apr 12, 2:58 PM MDT | Special Weather Statement | EPZ | Otero | 47 min |
| Apr 12, 3:03 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 21 min |
| Apr 12, 3:50 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 40 min |
| Apr 12, 4:59 PM MDT | Severe Thunderstorm Warning | EPZ | Otero, Sierra | 46 min |
| Apr 12, 5:01 PM MDT | Special Weather Statement | EPZ | Otero | 44 min |
| Apr 12, 5:29 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 61 min |
| Apr 12, 5:55 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 32 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.